Alert archive / Florida / Tornado Warnings in 2020
Tornado Warning 33, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this tornado warning at Dec 16, 2020, 5:02 PM EST for Hillsborough County, Polk County, Florida. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 16, 2020, 5:02 PM EST (22:02 UTC)
- Expired
- Dec 16, 2020, 5:30 PM EST
- In force
- 28 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.0 in
Counties Hillsborough County, FL, Polk County, FL
The radar
The Tampa radar (KTBW), 62 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 16, 5:15 PM EST | TORNADO | Gibsonia, FL | EMERGENCY MANAGEMENT REPORTED DAMAGE TO AT LEAST 3 HOMES IN THE AREA OF DAUGHTRY RD AND US98. COUNTY IS STILL ASSESSING THE SITUATION. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 10.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
347
WFUS52 KTBW 162202
TORTBW
FLC057-105-162230-
/O.NEW.KTBW.TO.W.0033.201216T2202Z-201216T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tampa Bay Area Ruskin FL
502 PM EST Wed Dec 16 2020
The National Weather Service in Ruskin has issued a
* Tornado Warning for...
Northwestern Polk County in central Florida...
Northeastern Hillsborough County in west central Florida...
* Until 530 PM EST.
* At 501 PM EST, a tornado producing storm was located north of
Plant City, moving east at 30 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic storm will be near...
Combee Settlement around 520 PM EST.
Lakeland around 525 PM EST.
Fussels Corner around 530 PM EST.
Other locations impacted by this tornadic thunderstorm include
Kathleen, Gibsonia, Polk City and Winston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to an
interior room on the lowest floor of a sturdy building. Avoid
windows. If you are outdoors, in a mobile home, or in a vehicle, move
to the closest substantial shelter and protect yourself from flying
debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 2805 8210 2813 8213 2821 8187 2816 8182
2807 8184
TIME...MOT...LOC 2201Z 256DEG 28KT 2809 8208
TORNADO...OBSERVED
HAIL...0.00IN
$$
TBW2 follow-up statements
520
WWUS52 KTBW 162212
SVSTBW
Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
512 PM EST Wed Dec 16 2020
FLC057-162222-
/O.CAN.KTBW.TO.W.0033.000000T0000Z-201216T2230Z/
Hillsborough FL-
512 PM EST Wed Dec 16 2020
...THE TORNADO WARNING FOR NORTHEASTERN HILLSBOROUGH COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 2808 8204 2814 8204 2821 8187 2816 8182
2809 8184
TIME...MOT...LOC 2212Z 254DEG 28KT 2812 8198
$$
FLC105-162230-
/O.CON.KTBW.TO.W.0033.000000T0000Z-201216T2230Z/
Polk FL-
512 PM EST Wed Dec 16 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM EST FOR
NORTHWESTERN POLK COUNTY...
At 512 PM EST, a confirmed tornado was located near Lakeland, moving
east at 35 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Lakeland, Polk City, Kathleen and Gibsonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to an
interior room on the lowest floor of a sturdy building. Avoid
windows. If you are outdoors, in a mobile home, or in a vehicle, move
to the closest substantial shelter and protect yourself from flying
debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 2808 8204 2814 8204 2821 8187 2816 8182
2809 8184
TIME...MOT...LOC 2212Z 254DEG 28KT 2812 8198
TORNADO...OBSERVED
HAIL...0.00IN
$$
TBW293
WWUS52 KTBW 162225
SVSTBW
Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
525 PM EST Wed Dec 16 2020
FLC105-162235-
/O.EXP.KTBW.TO.W.0033.000000T0000Z-201216T2230Z/
Polk FL-
525 PM EST Wed Dec 16 2020
...THE TORNADO WARNING FOR NORTHWESTERN POLK COUNTY WILL EXPIRE AT
530 PM EST...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
LAT...LON 2808 8204 2814 8204 2821 8187 2816 8182
2809 8184
TIME...MOT...LOC 2225Z 255DEG 18KT 2813 8194
$$
TBWWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Dec 16, 2:35 PM EST, 2 hours 27 minutes earlier.
Area forecast discussion, Dec 16, 2:35 PM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
235 PM EST Wed Dec 16 2020
.DISCUSSION...
The area of showers and embedded thunderstorms will continue to
move across the region this afternoon and evening and gradually
weaken as it moves southeast into the southern interior and
southwest Florida. The cold front will move across the region
later this evening and overnight with a few lingering showers
possible south of Interstate 4. Abundant low level moisture will
remain across the area into midday Thursday so expecting a deck
of low clouds to move in with the boundary and persist through
most of Thursday morning. Drier air will be filtering in during
Thursday as high pressure builds in so we should see the clouds
erode from north to south during the afternoon hours. Thursday
night into early Saturday the cool dry air will be firmly
established with overnight lows both nights dipping into the
middle and upper 30s across the Nature Coast and mostly 40s
elsewhere, except along the immediate coast. Over the weekend the
surface high will move off the eastern seaboard with a moderating
trend getting underway. However, latest global models are
beginning to come more in line as far as the development of an
area of low pressure over the central gulf that moves east
northeast across north Florida. The timing though remains the big
difference with the ECMWF about 12 hours faster then the GFS.
Either way it looks like we will at least of have another chance
of showers sometime late Sunday into Monday before another area
of high pressure builds in fair dry weather and temperatures
close to normal for the first half of next week.
&&
.AVIATION...
MVFR/local IFR conditions will be possible in the convection this
afternoon into early tonight, then areas of MVFR ceilings are
expected to develop late tonight and persist through midday
Thursday. Gusty south winds this afternoon will shift to southwest
and diminish to 5 to 10 knots this evening, then veer to northwest
at around 10 knots later tonight into Wednesday.
&&
.MARINE...
Locally higher winds and seas will remain possible in the vicinity
of thunderstorms along and ahead of the cold front as it moves
southeast through the waters this afternoon and tonight. Wind
speeds will subside slightly by this evening, but will generally
remain around 15 knots through the first half of the weekend as
they veer from northwest Thursday to easterly by Saturday.
&&
.FIRE WEATHER...
Relative humidity values could dip to near 35 percent from around
the Interstate 4 corridor northward Friday afternoon, otherwise
relative humidities are expected to remain above critical
thresholds with no Red Flag conditions.
&&
.Preliminary Point Temps/PoPs...
TPA 60 66 43 64 / 60 0 0 0
FMY 66 73 46 67 / 40 20 0 0
GIF 61 67 42 63 / 70 0 0 0
SRQ 63 67 45 64 / 70 0 0 0
BKV 55 63 36 61 / 60 0 0 0
SPG 62 64 47 62 / 70 0 0 0
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Friday evening for Coastal
Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
Coastal Sarasota-Pinellas.
Gulf waters...Small Craft Advisory until 5 PM EST this afternoon for
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM.
&&
CloseHazardous weather outlook, Dec 16, 5:10 AM EST, 11 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Tampa Bay Ruskin FL 510 AM EST Wed Dec 16 2020 FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165- 239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870- 873-876-162215- Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy- Coastal Citrus-Coastal Hernando-Coastal Pasco- Coastal Hillsborough-Coastal Manatee-Coastal Sarasota- Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus- Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee- Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters- Charlotte Harbor and Pine Island Sound- Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM- Coastal waters from Englewood to Tarpon Springs FL out 20 NM- Coastal waters from Bonita Beach to Englewood FL out 20 NM- Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM- Waters from Englewood to Tarpon Springs FL out 20 to 60 NM- Waters from Bonita Beach to Englewood FL out 20 to 60 NM- 510 AM EST Wed Dec 16 2020 This Hazardous Weather Outlook is for West Central And Southwest Florida. .DAY ONE...Today and Tonight. ...THUNDERSTORM IMPACT... Thunderstorms are expected today into this evening. Thunderstorms that develop will be capable of producing strong gusty winds...locally heavy rains...and frequent deadly lightning strikes. ...RIP CURRENT IMPACT... Choppy surf will produce rip currents along area beaches this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. ...RIP CURRENT IMPACT... Choppy surf may produce rip currents along area beaches Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. RD
In the hours before
Special weather statement, Dec 16, 3:58 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
358 PM EST Wed Dec 16 2020
FLZ155-160-255-260-162145-
Inland Manatee FL-Coastal Manatee FL-Inland Sarasota FL-
Coastal Sarasota FL-
358 PM EST Wed Dec 16 2020
At 358 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Ruskin to Bradenton to near
Saint Armands Key. Movement was northeast at 35 mph.
Locations impacted include...
Sarasota, Bradenton, Palmetto, Lakewood Ranch, Ellenton, Sarasota
Springs, South Gate Ridge, Saint Armands Key, Lake Sarasota, North
Sarasota, Memphis, Sarasota Bradenton Airport, West Samoset,
Southgate, The Meadows, Ridge Wood Heights, South Bradenton, Myakka
City, Parrish and South Sarasota.
LAT...LON 2746 8261 2763 8253 2764 8207 2759 8208
2729 8210 2727 8262 2736 8268 2737 8268
TIME...MOT...LOC 2058Z 245DEG 31KT 2770 8254 2750 8255 2735 8266
TBWLocal storm report, Dec 16, 4:46 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
446 PM EST WED DEC 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM TORNADO 2 NW PINELLAS PARK 27.87N 82.73W
12/16/2020 PINELLAS FL PUBLIC
DAMAGE REPORTED TO VEHICLES AND A WAREHOUSE
NEAR BRYAN DAIRY ROAD AND 66TH STREET IN
PINELLAS PARK. TIME ESTIMATED BASED OFF
RADAR.
&&Local storm report, Dec 16, 4:54 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
454 PM EST WED DEC 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TORNADO 2 W PINELLAS PARK 27.86N 82.74W
12/16/2020 PINELLAS FL AMATEUR RADIO
AMATEUR RADIO REPORTS POWER POLES SPLIT IN
HALF NEAR THE BAYOU CLUB, AND FOUR
STRUCTURES DAMAGED WITHIN THE BAYOU CLUB
DEVELOPMENT. TIME IS ESTIMATED BASED ON
RADAR.
&&The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 4:51 AM EST | Rip Current Statement | TBW | Charlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota | 62 hr |
| Dec 16, 7:52 AM EST | Small Craft Advisory | TBW | 9 hr | |
| Dec 16, 12:27 PM EST | Special Marine Warning | TBW | 63 min | |
| Dec 16, 1:29 PM EST | Special Marine Warning | TBW | 61 min | |
| Dec 16, 1:46 PM EST | Special Marine Warning | TBW | 44 min | |
| Dec 16, 1:51 PM EST | Special Marine Warning | TBW | 54 min | |
| Dec 16, 2:45 PM EST | Special Marine Warning | TBW | 60 min | |
| Dec 16, 3:28 PM EST | Special Marine Warning | TBW | 32 min | |
| Dec 16, 3:48 PM EST | Tornado Warning | TBW | Pinellas | 27 min |
| Dec 16, 3:57 PM EST | Special Marine Warning | TBW | 33 min | |
| Dec 16, 3:58 PM EST | Special Weather Statement | TBW | Manatee | 47 min |
| Dec 16, 4:09 PM EST | Tornado Warning | TBW | Hillsborough | 23 min |
| Dec 16, 4:42 PM EST | Tornado Warning | TBW | Hillsborough | 33 min |
Nearby
Tornado Warnings in Florida, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.